Avastin® Linked with Increased Risk of Blood Clots

Posted on March 8th, 2009 by

Avastin® Linked with Increased Risk of Blood Clots

According to a combined analysis of previously published studies, cancer patients who use Avastin® (bevacizumab) may have an increased risk of venous thromboembolism (a blood clot in a vein). These results were published in the Journal of the American Medical Association.

Avastin is an anticancer drug that slows or prevents the growth of new blood vessels by inhibiting a protein known as VEGF; this deprives the cancer of oxygen and nutrients. Through its effects on blood vessels, Avastin may also improve the delivery of chemotherapy to the cancer.

Avastin has been shown to improve treatment outcomes in selected patients with advanced colorectal, breast, and non–small cell lung cancer. Avastin is also being evaluated among patients with earlier-stage cancer, and among patients with other types of cancer.

Venous thromboembolism refers to a blood clot in a vein. When the clot affects a deep vein, a potential hazard is that the clot will break off and travel through the bloodstream to the lungs; this is known as a pulmonary embolus. Pulmonary emboli can damage the lung and other organs, sometimes resulting in death.

Previously, a combined analysis of five studies reported that Avastin increased the risk of arterial thromboembolism (a blood clot in an artery), but did not appear to increase the risk of venous thromboembolism.[1] These studies, however, included a relatively small number of people.

To evaluate the risk of venous thromboembolism in a larger group of Avastin users and nonusers, researchers combined information from 15 clinical trials.[2] These trials enrolled a total of 7,956 patients with advanced cancer

  • Compared with patients who did not use Avastin, patients who did use Avastin were 33% more likely to develop venous thromboembolism.
  • Overall, 11.9% of patients treated with Avastin developed venous thromboembolism. High-grade venous thromboembolism (grades 3 or 4) occurred in 6.3% of patients treated with Avastin.

These results suggest that Avastin increases the risk of venous thromboembolism. Patients taking Avastin may wish to discuss these findings with their physician.

The researchers note that future studies should explore the prevention and management of venous thrombosis among patients treated with Avastin.


[1] Scappaticci FA, Skillings JR, Holden SN et al. Arterial thromboembolic events in patients with metastatic carcinoma treated with chemotherapy and bevacizumab. Journal of the National Cancer Institute. 2007;99:1232-1239.

[2] Nalluri SR, Chu D, Keresztes R et al. Risk of venous thromboembolism with the angiogenesis inhibitor bevacizumab in cancer patients: a meta-analysis. Journal of the American Medical Association. 2008;300:2277-2285.

Copyright © 2010 CancerConsultants. All Rights Reserved.

Tags: Uncategorized

You must be logged-in to the site to post a comment.